Alert archive / Massachusetts / Small Craft Advisories in 2014

Small Craft Advisory 144, NWS Boston/Norton, MA

December 29, 2014

NWS Boston/Norton, MA issued this small craft advisory at Dec 29, 2014, 3:38 PM EST. It took effect at Dec 29, 2014, 7:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2014, 3:38 PM EST (20:38 UTC)
In effect from
Dec 29, 2014, 7:00 PM EST
Expired
Dec 29, 2014, 9:53 PM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WHUS71 KBOX 292038
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EST MON DEC 29 2014

ANZ250-254-300445-
/O.NEW.KBOX.SC.Y.0144.141230T0000Z-141230T1500Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
338 PM EST MON DEC 29 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
TUESDAY.

* WINDS AND SEAS...NORTHWEST WINDS 5 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
1 follow-up statement
413 
WHUS71 KBOX 300253
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
953 PM EST MON DEC 29 2014

ANZ250-254-300400-
/O.CAN.KBOX.SC.Y.0144.000000T0000Z-141230T1500Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
953 PM EST MON DEC 29 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

$$


FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:00 PM EST, 38 minutes earlier.

Area forecast discussion, Dec 29, 3:00 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EST MON DEC 29 2014

.SYNOPSIS...

STRONG HIGH PRESSURE BUILDS SOUTH FROM WESTERN CANADA AND THEN
SPREADS ACROSS THE USA FOR MUCH OF THE WEEK. THIS WILL MEAN A DRY
AND COLD SPELL FOR NEW ENGLAND THROUGH THE END OF THE WEEK. A STORM
MAY IMPACT THE REGION SOMETIME LATER IN THE WEEKEND BUT THERE IS
MUCH UNCERTAINTY REGARDING POSSIBLE OUTCOMES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

3 PM UPDATE...

LARGE SPRAWLING HIGH PRESSURE CENTERED ACROSS WESTERN CANADA WILL
CONTINUE TO ALLOW INCREASINGLY COLDER AIR TO OOZE INTO SOUTHERN NEW
ENGLAND.  LOW TEMPS BY DAYBREAK TUE WILL LIKELY BOTTOM OUT IN THE
UPPER TEENS TO THE MIDDLE 20S.  SKY CONDITIONS WILL VARY FROM MOSTLY
CLEAR TO PARTLY CLOUDY.  SURFACE WINDS TURNING NORTH NORTHWEST WILL
LIKELY ALLOW SOME OCEAN EFFECT CLOUDS AT TIMES ACROSS THE OUTER-
CAPE/NANTUCKET...BUT NOT EXPECTING ANY PRECIPITATION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...

TUESDAY...

THE LARGE HIGH PRESSURE SYSTEM OVER WESTERN CANADA WILL BUILD
SOUTHEAST INTO THE CENTRAL PLAINS TUESDAY.  THIS WILL CONTINUE TO
ALLOW COLDER AIR TO ADVECT EASTWARD INTO SOUTHERN NEW ENGLAND.
WESTERLY FLOW ALOFT WILL KEEP OUR WEATHER DRY WITH A MIXTURE OF
CLOUDS AND SUN.

HIGH TEMPS ON TUE WILL MAINLY BE IN THE UPPER 20S AND LOWER
30S...BUT MAY SEE SOME MIDDLE 30S ACROSS THE SOUTHEAST NEW ENGLAND
COAST.  NORTHWEST WINDS OF 10 TO 20 MPH...WILL RESULT IN WIND CHILL
VALUES IN THE TEENS TO MIDDLE 20S.  NOTHING EXTRAORDINARY FOR THIS
TIME OF YEAR...BUT MUCH COLDER THAN WHAT WE HAVE EXPERIENCED OVER
MUCH OF THE LAST MONTH.

TUESDAY NIGHT...

DRY AND COLD WEATHER ON TAP FOR THE REGION WITH SPRAWLING HIGH
PRESSURE EXTENDING FROM THE CENTRAL PLAINS.  LOW TEMPS WILL MAINLY
BE IN THE TEENS TO AROUND 20.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

HIGHLIGHTS...

* DRY THROUGH AT LEAST FRIDAY NIGHT
* SEASONABLE TO A LITTLE BELOW NORMAL TEMPERATURES
* CHANCE OF RAIN OR SNOW DEVELOPING SOMETIME OVER THE WEEKEND

OVERVIEW...

MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE WORK WEEK
BUT ARE DEPICTING WIDELY VARYING SOLUTIONS FOR NEXT WEEKEND IN
HANDLING THE TROF BEING EJECTED OUT OF THE SOUTHWEST USA. THE TIMING
OF THE EJECTION OF THAT TROF WILL BE CRITICAL. A FASTER TIMING WOULD
SEEM TO RESULT IN BETTER PHASING WITH THE NORTHERN STREAM AND A
POTENT SYSTEM HEADING TOWARD THE GREAT LAKES. THE 00Z GFS AND UKMET
OPERATIONAL RUNS AS WELL AS ENSEMBLE MEMBERS FROM PRIOR RUNS DEPICT
THIS TYPE OF SCENARIO. THE RESULT FOR SOUTHERN NEW ENGLAND WOULD BE
A PERIOD OF VERY MILD...WET AND WINDY SENSIBLE WEATHER. A SLOWER
EJECTION OF THE TROF WOULD APPEAR TO ALLOW THE NORTHERN STREAM TO
ESTABLISH GREATER DOMINANCE AND CAUSE THE SW TROF TO SHEAR TOWARD
THE EAST COAST WITH A SURFACE LOW PASSING SE OF NEW ENGLAND WITH
COLD AND POSSIBLY SNOWY OR DRY SENSIBLE WEATHER LATE IN THE
WEEKEND OR EARLY THE FOLLOWING WEEK. WITH SIGNALS OF A RETURN TO A
POSITIVE NAO BY THE END OF THE WEEK...IT SEEMS THAT THE EVENTUAL
SOLUTION SHOULD BE FAIRLY PROGRESSIVE WITH A DEEP COASTAL LOW
UNLIKELY.

BOTTOMLINE...CONFIDENCE IN NEARLY ALL ELEMENTS OF THE FORECAST FOR
THIS WEEKEND IS VERY LOW. THERE IS AN EXCEPTIONALLY WIDE RANGE OF
POSSIBILITIES FOR TEMPERATURE...WIND DIRECTION/SPEED...PTYPE...
QPF...AND TIMING OF ANY PRECIPITATION.

DAY TO DAY...

WED...GENERALLY DRY AND COLDER THAN NORMAL TEMPERATURES SUPPORTED BY
BROAD TROF ALOFT CENTERED OVER HUDSON BAY AND STRONG HIGH SPREADING
S AND SE FROM THE CANADIAN AND USA HIGH PLAINS. TUE NIGHT/WED AM
LOOKS TO BE THE COLDEST NIGHT WITH 850 MB TEMPERATURES OF -15C TO -
17C...PROBABLY MOSTLY CLEAR SKIES AND LIGHT WINDS. WILL LIKELY
EXPERIENCE SURFACE TEMPERATURES IN TEENS ACROSS MOST OF INTERIOR
SOUTHERN NEW ENGLAND WITH POSSIBLY POCKETS OF 5 TO 10 ABOVE
TEMPERATURES NW MA. LACK OF SNOWCOVER PREVENTS WHAT MIGHT OTHERWISE
BE COLDER TEMPERATURES. HIGH TEMPERATURES ON WED WILL LIKELY TOP OUT
IN THE MID 20S TO LOWER 30S MOST LOCATIONS.

WED NIGHT AND THU...THERE ARE A COUPLE OF ISSUES DURING THIS TIME
PERIOD. ONE IS THAT BELIEVE THERE IS A CHANCE OF SOME LIGHT OCEAN
EFFECT SNOW SHOWERS OVER NANTUCKET LATE WED NIGHT AND THU MORNING.
GIVEN SEA SURFACE TEMPERATURES STILL MID TO UPPER 40S OFF THE NEW
ENGLAND SOUTH COAST...ANTICIPATE STEEP ENOUGH LAPSE RATES TO
SUPPORT SCATTERED FLURRIES OR SNOW SHOWERS IN WSW FLOW THAT
DEVELOPS ACROSS SOUTH COASTAL AREAS LATE WED NIGHT AND THU. BUFKIT
SOUNDINGS SUPPORT LOW CHANCE POPS AT NANTUCKET...MAINLY IN THE 2
TO 10 AM TIME FRAME. SECOND ISSUE IS THE TIGHTENING SURFACE
PRESSURE GRADIENT THAT SHOULD RESULT IN BRISK WINDS WITH GUSTS 20
TO 25 MPH OVER LAND AND POSSIBLY MARGINALLY GALE FORCE OVER THE
OUTER COASTAL WATERS SOUTH AND SOUTHEAST OF NEW ENGLAND.

THU NIGHT THROUGH FRI NIGHT...ANTICIPATE DRY CONDITIONS THROUGH THIS
PERIOD WITH TEMPERATURES NEAR OR A LITTLE BELOW NORMAL.

SAT THROUGH SUN...THIS IS WHEN THE FORECAST GETS VERY CHALLENGING.
HAVE GONE WITH A MODEL CONSENSUS DUE TO THE EXTREME UNCERTAINTY. AS
NOTED ABOVE...THERE EXISTS A WIDE RANGE OF POSSIBLE OUTCOMES
DEPENDING UPON THE TIMING OF THE EJECTION OF THE TROF ENERGY FROM
THE SOUTHWEST USA. FOR NOW...HAVE LOW CHANCE POPS FOR MUCH OF THE
WEEKEND DUE TO UNCERTAINTY IN TIMING BUT DO NOT REALLY ANTICIPATE A
PROLONGED EVENT. HAVE LOWERED HIGH TEMPERATURES SOME FROM PRIOR
FORECASTS BUT HERE AGAIN THERE EXISTS AN EXTRAORDINARY WIDE RANGE OF
POSSIBILITIES DEPENDING UPON WHETHER WE EXPERIENCE A ROBUST SYSTEM
PASSING WELL WEST OF THE REGION OR A WEAK SYSTEM PASSING SOUTHEAST
OF OUR AREA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY NIGHT/...

3 PM UPDATE...

HIGH CONFIDENCE IN MAINLY VFR CONDITIONS THROUGH TUESDAY NIGHT.
JUST A LOW RISK OF BRIEF MARGINAL MVFR CIGS ACROSS PORTIONS OF THE
CAPE/NANTUCKET TONIGHT FROM OCEAN EFFECT CLOUDINESS.

KBOS TERMINAL...HIGH CONFIDENCE.

KBDL TERMINAL...HIGH CONFIDENCE.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

HIGH CONFIDENCE OF MAINLY VFR THROUGH THE PERIOD. THE ONLY EXCEPTION
IS A RISK OF MVFR CIGS AND VSBYS IN POSSIBLE OCEAN EFFECT SNOW
SHOWERS INVOF NANTUCKET LATE WED NIGHT INTO THU MORNING.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY NIGHT/...MODERATE TO HIGH CONFIDENCE.

DECENT COLD ADVECTION OVER THE RELATIVELY MILD OCEAN MAY YIELD A
PERIOD OF MARGINAL 25 KNOT NORTHWEST WIND GUSTS AND 3 TO 5 FOOT SEAS
ACROSS OUR EASTERN OUTER-WATERS TONIGHT INTO TUE MORNING.  HAVE
POSTED A SMALL CRAFT ADVISORY FOR THESE WATERS. OTHERWISE...
WINDS/SEAS SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS FOR THE REST
OF THE WATERS BUT STILL EXPECT NORTHWEST WIND GUSTS UP TO 20 KNOTS.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

WED AND WED NIGHT...EXPECT WINDS AND SEAS BELOW SMALL CRAFT ADVISORY
THRESHOLDS.

THU...W WIND WILL LIKELY INCREASE ABOVE SMALL CRAFT ADVISORY
THRESHOLDS ALL WATERS WITH A CHANCE OF GALE FORCE GUSTS OVER THE
OUTER COASTAL WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/THOMPSON
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...THOMPSON
AVIATION...FRANK/THOMPSON
MARINE...FRANK/THOMPSON
Hazardous weather outlook, Dec 29, 4:07 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
407 AM EST MON DEC 29 2014

CTZ002>004-MAZ002>024-026-RIZ001>008-300915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
407 AM EST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-300915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
407 AM EST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF WESTERLY GALE FORCE GUSTS ACROSS THE
OUTER COASTAL WATERS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THOMPSON

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

Nearby

Small Craft Advisories in Massachusetts, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.